It is currently Sep 23, 2017 11:05 pm


Cold Turkey Withdrawal - How to Reduce the Damage??

Cold Turkey Withdrawal - How to Reduce the Damage??

Postby Jenfie » Apr 19, 2016 4:55 pm

I stopped taking my psychiatric meds overnight in June 2015. I didn't taper the dose, and I knew that wasn't the recommended way of doing it, but I panicked after I developed a movement disorder and a lot of other worrying symptoms on the meds. I was convinced they were making me really sick, and the doctors didn't really take it that seriously - so I just stopped taking them all just like that without telling anyone.

I was on:

Lithium 800mg
Quetiapine 800mg and
Carbamazepine - 400mg
as well as semi-regular use of Lorazepam and Zopiclone to help with sleep/anxiety.

The quetiapine was the only one I remotely tapered (over 3 months) because I was worried about psychosis coming back but everything else I just stopped. I'd been on this exact combination of drugs since about 2007, but had been on some cocktail of mood stabilizers + anti-psychotic + tranquilizer - since I was diagnosed with bipolar back in 2001.

It's now almost a year later and at first I was doing really well. I was hyper-vigilant about monitoring my bipolar relapse symptoms and was absolutely fine in that department, no mania (the big risk with me) and no crushing depression either. I'm a trainee psychotherapist, and also in therapy myself, and have been symptom free from the bipolar for many years. I'd also dealt with a lot of my trauma, so thought all the work I'd done had paid off, and withdrawal from psychiatric medication was going to be easy for me.

How wrong I was. Although at first my mental health was fine - but I was NOT ready for the onslaught of physical and emotional/cognitive symptoms that have happened to me since I stopped taking the meds. It happened slowly at first, but now it's dreadful. Digestive problems, seizures, nervous system damage (twitches, temperatures, sweating etc), panic, chronic stress, a crushing fatigue and the worst insomnia of my life - and so many other symptoms too.

It must sound daft but it was only a couple of weeks ago I even considered how much I was struggling could be directly due to medication withdrawal. I blamed everything else under the sun, food allergies, stress at work, the strain of psychotherapy training, everything. I just wasn't aware that this long, terrible, exhausting withdrawal process is what happens to so many of us who stopped taking psych meds. I knew that rebound psychosis was a risk, but not all this other stuff. Thank god I stumbled across a website called beyondmeds a couple of weeks ago because it allowed me to put 2 and 2 together and figure out what's going on with me and why life is so difficult at the moment. It's amazing to know i'm not alone in this, and that people do get better.

So it's now almost a year since I quit my medication, and although my Dr agrees that I'm not showing any symptoms of bioplar disorder, nobody seems to know what to do in terms of helping me recover from the withdrawal - and many aren't convinced it's even a real 'issue'.

I am really feeling desperate in terms of knowing how to heal. I have rarely slept for more than a couple of hours a night all year and I'm at breaking point now. I've had to leave my full-time job as a web developer which I'd previously held down fine for over 7 years. My mental and emotional health really is suffering - but I don't want to go back on meds because I KNOW what's happening to me now is not bipolar, it's just sleep deprivation and associated suffering due to all these withdrawal symptoms.

I've done everything I can - given up caffeine, alcohol, tried to get into a good sleep routine, taking daily exercise, going to therapy, keeping as distracted as I can when I have the energy. But nothing is helping. My insomnia gets worse, I am getting more or more frazzled and emotionally fraught, and my nervous system feels wrecked and constantly overstimulated. I've already lost my job, but I don't want to lose my marriage or anything else important to me, but I can see that living with me is hard at the moment.

So I'm hoping this forum might help me find a light.

To help me figure out how to heal and how to make sense of what has happened to me.

So a few questions...

1) Has anyone else here withdrawn from psych meds cold turkey and very much not according to the harm reduction guide? How did you reduce the damage - and rescue the situation?

2) How long did it take you to heal? I've been shocked to read that for some people it's still going on after 6 years. Is that common?? How on earth am I going to get through this?

3) ANY advice about how to reduce the damage from a cold-turkey withdrawal, practical, emotional, spiritual - would be very welcome. At this stage I will try just about anything.

Any help or advice would be so, so welcome.

Thanks & Solidarity,

Jen x
Jenfie
 
Posts: 1
Joined: Apr 19, 2016 4:01 pm

Return to Reducing and Going Off Medications Safely

Who is online

Users browsing this forum: No registered users and 1 guest